Hi, I'm Ghost
I'm a 20 year old neuroscience and biology major who took Lexapro 5mg for 4 days almost 2 years ago. Ever since then, my sexuality has been altered profoundly. I never had any of these side-effects before September 2014, am in great shape, eat well, exercise daily, and now have my anxiety under control without SSRIs (I was prescribed them for anxiety). Many people would call this crazy, and a few years ago I would have agreed with them. However, I have realized the past 22 months that this is indeed a reality for thousands of people coming off of SSRI medications.
SSRIs are some of the most common pharmaceuticals in the world. They are used heavily for the treatment of Anxiety, OCD, and Depression. For some people, they work great! But their dark side is not known to society at large. There is a big community of patients who never regain sexual function after they take an SSRI.
Many side effects are known during treatment, but in PSSD they continue after the medication has stopped. Side effects often include:
Numbing of genitals
Decreased sex drive
Numbing of emotions (anhedonia)
Issues with temperature regulation
Loss of motivation
Weakened immune system
and others that vary by patient.
Several communities exist. Most notably:
https://beta.groups.yahoo.com/neo/groups/SSRIsex/info (3800 members)
I have my theories for what is wrong (which I will post here on Steemit), but I'm reaching a limit of what I can know without doing my own research. I've worked in multiple scientific labs, and want to use that experience to one day cure this horrible condition that has claimed the lives of people that I cared about a lot. I plan to attend medical school in the next 2-3 years (currently still undergrad). I think that the steemit community is a perfect one for me to continue my fight to bring PSSD to attention after pharmaceutical companies and conventional medicine have fought to keep it hidden.
Still don’t believe me? Here are a few (of many) peer-reviewed papers on the topic:
- Persistent Sexual Side Effects after SSRI Discontinuation, Antonei B. Csoka, Stuart Shipko, 2006
- Genital anaesthesia persisting six years after sertraline discontinuation, Bolton JM, Sareen J, Reiss JP, 2006
- Post SSRI Sexual Dysfunction, Audrey Bahrick, 2006
- Prolonged Post-Treatment Genital Anesthesia and Sexual Dysfunction Following Discontinuation of Citalopram and the Atypical Antidepressant Nefazodone, Robert P. Kauffman, Amanda Murdock, 2007
- Persistent Sexual Dysfunction after Discontinuation of Selective Serotonin Reuptake Inhibitors, Antonei Csoka, Audrey Bahrick, Olli-Pekka Mehtonen, 2008
- Persistence of Sexual Dysfunction Side Effects after Discontinuation of Antidepressant Medications: Emerging Evidence, Audrey S. Bahrick, 2008
- Persistent Genital Arousal Disorder in Women: Case Reports of Association with Anti-Depressant Usage and Withdrawal, Sandra R. Leibluma & David Goldmeierb, 2008
- Persistent sexual dysfunction in genitourinary medicine clinic attendees induced by selective serotonin reuptake inhibitors, Farnsworth KD, Dinsmore WW, 2009
- The impact of persistent sexual side effects of selective serotonin reuptake inhibitors after discontinuing treatment: a qualitative study, Rebecca Diane Stinson, 2013
- Does sexual dysfunction persist upon discontinuation of selective serotonin reuptake inhibitors?, G.C. Ekhart, E.P. van Puijenbroek, 2014
- One hundred and twenty cases of enduring sexual dysfunction following treatment, Hogan C, Le Noury J, Healy D, Mangin D, 2014
- Penile anesthesia in post SSRI sexual dysfunction (PSSD) responds to low-power laser irradiation: A case study and hypothesis about the role of transient receptor potential (TRP) ion channels, Waldinger MD, van Coevorden RS, Schweitzer DH, Georgiadis J, 2014
- Post-SSRI Sexual Dysfunction: Clinical Characterization and Preliminary Assessment of Contributory Factors and Dose-Response Relationship. Ben-Sheetrit J, Aizenberg D, Csoka AB, Weizman A, Hermesh H., 2015